West Virginia, 2004

Damaging Wind in West Virginia, June 12, 2004

June 12, 2004 · NWS RNK · 1 event in 1 county or zone

The winds from the severe thunderstorms blew some trees down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The winds from the severe thunderstorms blew some trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 1:16 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 1:16 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT SAT JUN 12 2004

.SHORT TERM

(TONIGHT AND SUNDAY)...

WEAK FRONT REMAINS STUCK JUST W OF THE BLUE RIDGE THIS AFTERNOON
SEPARATING WEDGE TO THE E AND GOOD INSTAB ALONG THE WRN SLOPES. TSRA
CONTG TO FIRE JUST W OF THIS AREA CLOSER TO DEEPER RH AND MIDWEST S/W
ENERGY NOW SLIDING AROUND UPPER RIDGE. GIVEN THIS PLUS OMINOUS LINES OF
TSRA NOW SLOWLY APPROACHING FROM KY...WILL UP CHCY POPS A NOTCH WRN
SLOPES ESPCLY THIS EVENING AND CONTINUE LOW CHCS OVERNGT WITH WEAK
FRONT STILL IN PLACE. CANT RULE OUT AN ISOLD SHRA AS FAR E AS THE BLUE
RIDGE THIS EVENING PENDING LATE INSOLATION BUT WONT INCLUDE FOR NOW.
OTRW WITH DRY ADVECTION SLOWLY EATING AWAY AT ERN CLOUDS...WILL TWEAK
TOWARD PC PARTS OF THE E WITH PC/MOSTLY CLDY W WHERE THE MESO-ETA SHOWS
DEEPER RH THRU MORNING. TEMPS LOW 60S SW TO COOLER MID/UPPER 50S NE UNDER
WEDGE/RIDGE AND SOME CLEARING.

SURFACE HIGH EXITS OFFSHORE SUNDAY ALLOWING RETURN S/SW FLOW TO QUICKLY
BRING MOISTURE AND THETA ADVECTION BACK FROM THE SW IN THE AFTERNOON.
ETA APPEARS TOO WET WITH ATLANTIC INFLOW WHILE THINK GFS TOO DRY GIVEN
HEATING AND INCREASING INSTAB. MORE CLOUDS COULD LIMIT COVERAGE TO THE
W BUT LEARY OF QUICK RH ADVECTION IN WAKE OF DEPARTING WEDGE. THUS WILL
EXTEND LOW CHCS BACK E TO THE BLUE RIDGE AND GO WITH 30/40 SCENARIO W.
LIKE TEMPS A CAT ABOVE MOS GIVEN RETURN WAA AND SOME INSOLATION.

SUNDAY NIGHT-MON NIGHT...WEDGE CONTINUES ERODING...AS FRONT WORKS
BACK TO THE NORTHEAST. COMPROMISING THE ETA/GFS SOLUTION...WITH
HIGHEST CHANCE REMAINING ALONG/WEST OF THE BLUE RIDGE...AS BEST LIFT
WILL BE IN THIS AREA. MAINLY GOING SHRA LATE SUN NIGHT. TEMPS MILD.
MONDAY...TEMPS TRICKY...AS ENTIRE CWA WILL BE IN WARM
SECTOR...ALTHOUGH EXPECTING MORE CLDS THAN SUN. KEPT BEST CHANCE
POPS IN THE WEST...AS STILL BETTER THETA-E RDGING AND LIFT RESIDE.

KEPT FORECAST PRETTY MUCH THE SAME FROM PREVIOUS SHIFTS...A COLD
FRONT APPROACHES MONDAY-MONDAY NIGHT. MODELS KEEP SPEEDING UP TIMING
OF FRONT.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

FORECAST DURING THIS PERIOD IS TRICKY. FRONT PROGGED TO MOVE THROUGH
TUESDAY...WITH A DRY WEDNESDAY FORECAST FOR NOW. MEANWHILE...MODELS
SHOWING 5H TROF OVER THE SOUTHEAST...WITH LOW MOVING ACROSS THE
SOUTHEAST DURING THIS TIME. ATTM...DEEPEST MOISTURE AND PRECIP
EXPECTED TO STAY JUST SOUTH AND EAST OF US....DURING WED. ANOTHER
FRONT APPROACHES AND SLOWS DOWN IN THE THU-SAT TIME FRAME.
CONFIDENCE IN THIS FORECAST IS LOW...BUT CANNOT RULE OUT DAILY
THREAT OF SHOWER OR THUNDERSTORMS...ESPECIALLY IN MY WRN CWA. TEMPS
SHOULD BE AT OR ABOVE NORMAL THROUGH MUCH OF THIS PERIOD.
&&

.AVIATION...

IFR/MVFR CONDITIONS SLOWLY IMPROVING AS COMBO OF MIXING AND DRY AIR
ADVECTION FROM THE E CONTINUES. WILL LIKELY SEE LOW LEVEL MOISTURE
LEAD TO IFR/MVRF CEILINGS MOUNTAINS WITH MVFR HOLDING LYH/DAN
CORRIDOR OUTSIDE OF SOME FOG LATE. ISOLD TSRA CHCS MAINLY SE WVA
TONIGHT THEN MOST AREAS BY LATE SUNDAY AS FRONT LIFTS BACK NE AND
CUMULUS FIELDS INCREASE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION:     10
SHORT TERM:   10
LONG TERM:    05
Hazardous weather outlook, Jun 12, 3:59 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EDT SAT JUN 12 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-130859-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
459 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT MOVING THROUGH THE REGION WILL BRING A FEW SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE
AND NORTHWEST NORTH CAROLINA MOUNTAINS THIS MORNING. A WEAK
DISTURBANCE WILL PASS THROUGH THE TENNESSEE VALLEY AND INTO THE OHIO
VALLEY THIS AFTERNOON.  THIS WILL SPREAD SHOWERS AND THUNDERSTORMS
FURTHER EAST TODAY.  NO STORMS ARE EXPECTED TO MOVE EAST OF THE BLUE
RIDGE.  SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TYPICAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP
SUNDAY AND MONDAY...AS A WARM FRONT MOVES THROUGH THE REGION.  AT
THIS TIME...NO SEVERE WEATHER IS EXPECT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCS

In the hours before

Special weather statement, Jun 12, 2:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SAT JUN 12 2004

NCZ001-002-018-VAZ007-009-015-122130-
ALLEGHANY NC-ASHE-GRAYSON-SMYTH-TAZEWELL-WATAUGA-
347 PM EDT SAT JUN 12 2004

...SCATTERED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOUNTAIN EMPIRE
REGION OF SOUTHWEST VIRGINIA...AND ALSO THE NORTHERN MOUNTAINS OF
NORTH CAROLINA. THESE STORMS ARE NEARLY STATIONARY...AND RADAR
ESTIMATES RAINFALL RATES OF AROUND 3 INCHES AN HOUR WITH MANY OF THE
STORMS. A FLASH FLOOD WARNING IS IN EFFECT FOR WESTERN SMYTH COUNTY
UNTIL 6:15 PM WHERE RADAR ESTIMATES 3 INCHES OF RAIN IN LESS THAN AN
HOUR NORTH OF CHILHOWIE. OTHER STRONG THUNDERSTORMS WITH TORRENTIAL
DOWNPOURS WERE OVER EASTERN SMYTH COUNTY FROM NEBO SOUTHWARD TO NEAR
SUGAR GROVE...WESTERN TAZEWELL COUNTY INCLUDING THE RICHLANDS AREA...
GRAYSON COUNTY BETWEEN TROUTDALE AND ELK CREEK...AND ASHE COUNTY
EAST OF SHATLEY SPRINGS. THESE STORMS HAVE BEEN TYPICALLY DUMPING 1
TO 2 INCHES OF RAIN BEFORE DISSIPATING...AND THIS WILL CAUSE SOME
FLOODING OF ROADS AND OTHER LOW LYING AREAS. THERE IS A POTENTIAL
FOR 3 INCHES OR MORE OF RAIN IF MULTIPLE STORMS MOVE OVER THE SAME
AREA.

MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS
IN VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED
ROADS.

JJ

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 12, 3:35 PM EST
Where
Mercer County, Matoaka
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -81.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406881.